Alert archive / Pennsylvania / Tornado Warnings in 2022
Tornado Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Mar 31, 2022, 12:06 PM EDT for Indiana County, Jefferson County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2022, 12:06 PM EDT (16:06 UTC)
- Expired
- Mar 31, 2022, 12:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Indiana County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 75 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 569 m²/s²
- 0-3 km storm-relative helicity
- 591 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WFUS51 KPBZ 311606
TORPBZ
PAC063-065-311630-
/O.NEW.KPBZ.TO.W.0005.220331T1606Z-220331T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
1206 PM EDT Thu Mar 31 2022
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Northern Indiana County in west central Pennsylvania...
Central Jefferson County in west central Pennsylvania...
* Until 1230 PM EDT.
* At 1206 PM EDT, a severe thunderstorm capable of producing a
tornado was located 8 miles northwest of Punxsutawney, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Brookville around 1215 PM EDT.
Reynoldsville around 1220 PM EDT.
Brockway around 1230 PM EDT.
Other locations impacted by this tornadic thunderstorm include Falls
Creek, Worthville, Anita, Knox-Dale and Sykesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 7877 4113 7880 4106 7881 4091 7909
4105 7919 4132 7886 4126 7874 4123 7874
4123 7871 4120 7871
TIME...MOT...LOC 1606Z 230DEG 48KT 4102 7910
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$3 follow-up statements
448
WWUS51 KPBZ 311615
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
1215 PM EDT Thu Mar 31 2022
PAC063-311624-
/O.CAN.KPBZ.TO.W.0005.000000T0000Z-220331T1630Z/
Indiana PA-
1215 PM EDT Thu Mar 31 2022
...THE TORNADO WARNING FOR NORTHERN INDIANA COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4120 7877 4113 7880 4106 7881 4099 7894
4113 7906 4132 7886 4126 7874 4123 7874
4123 7871 4120 7871
TIME...MOT...LOC 1614Z 230DEG 48KT 4110 7898
$$
PAC065-311630-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-220331T1630Z/
Jefferson PA-
1215 PM EDT Thu Mar 31 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR CENTRAL
JEFFERSON COUNTY...
At 1214 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Reynoldsville, or near Brookville, moving northeast
at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Brockway around 1230 PM EDT.
Other locations impacted by this tornadic thunderstorm include Falls
Creek, Knox-Dale and Sykesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 7877 4113 7880 4106 7881 4099 7894
4113 7906 4132 7886 4126 7874 4123 7874
4123 7871 4120 7871
TIME...MOT...LOC 1614Z 230DEG 48KT 4110 7898
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$569
WWUS51 KPBZ 311622
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
1222 PM EDT Thu Mar 31 2022
PAC065-311630-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-220331T1630Z/
Jefferson PA-
1222 PM EDT Thu Mar 31 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
NORTHEASTERN JEFFERSON COUNTY...
At 1222 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Reynoldsville, or near DuBois, moving east at 55
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Brockway around 1225 PM EDT.
Other locations impacted by this tornadic thunderstorm include Falls
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 7877 4113 7880 4106 7881 4111 7887
4120 7899 4132 7886 4126 7874 4123 7874
4123 7871 4120 7871
TIME...MOT...LOC 1622Z 270DEG 48KT 4116 7886
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$869
WWUS51 KPBZ 311628
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
1228 PM EDT Thu Mar 31 2022
PAC065-311638-
/O.EXP.KPBZ.TO.W.0005.000000T0000Z-220331T1630Z/
Jefferson PA-
1228 PM EDT Thu Mar 31 2022
...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY WILL EXPIRE
AT 1230 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4120 7877 4113 7880 4106 7881 4111 7887
4120 7899 4132 7886 4126 7874 4123 7874
4123 7871 4120 7871
TIME...MOT...LOC 1628Z 270DEG 48KT 4121 7878
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 11:27 AM EDT, 39 minutes earlier.
Area forecast discussion, Mar 31, 11:27 AM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1127 AM EDT Thu Mar 31 2022 .SYNOPSIS... A passing cold front will keep showers and storms in the forecast today, as well as high winds. Temperature will drop over the weekend, with potential for snow showers Friday. && .NEAR TERM /THROUGH TONIGHT/... 11am update... Morning elevated convection is becoming increasingly surface based as it moves into upper 60/lower 70 temperature in western PA/northeast WV. Strong shear with enough CAPE (attempting to reach 500 j/kg per mesoanalysis) means areas ahead of this convective boundary will be most likely to experience damaging wind. This line is expected to shift east of the region over the next two hours, with a lull in activity until the surface cold front approaches from the west. Along it, low-topped convection will likely develop and could promote mixing of strong wind aloft to sfc to create isolated gusty wind to 40+ mph. The lack of heating recovery and waning upper jet should preclude this line from becoming severe. Precipitation chances will quickly drop after FROPA due to increasing subsidence and drier air. However, the upper trough axis won't cross the region until overnight. As this shortwave passes, introducing colder air aloft, look for an increase in iso/sct showers. Thermal profiles suggest p-type starting as rain but quickly mixing with snow, if not completely changing over. Warm surface grounds and lack of deep moisture/lift should preclude most accumulation. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... The upper level trough will complete its passage over the region Friday, with the cold core and enough jet support to foster continued iso/sct showers. Diurnal heating will lift the rain/snow mix line northeastward, meaning most locations will see rain. Higher elevations may see an inch of snow due to orographic lift and cooler thermal profiles that will better support accumulation. It should be noted that impacts may be slightly higher than forecasted snowfall amounts suggest. Due to steepening lapse rates and weak instability, snow showers may become convective (favoring the I-80 corridor) that could result in brief visibility restrictions and quick coating of roadways in the more intense showers. Subsidence and high pressure will return dry weather to the region by Friday night as the upper trough exits east. Expect temperature to remain well below seasonal averages through this period. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Building high pressure over the Great Lakes will keep Saturday weather quiet but cool, with NW flow. Warm, moist advection is expected late Monday into Tuesday as a disturbance forms over the Great Plains and tracks into the Ohio River Valley. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... VFR cigs and isolated to scattered rain showers are expected through the early afternoon before a cold front crosses the region, ushering in drier weather. Tight sfc gradient and a llvl jet will promote 25 to 35 kt SW/SSW gusts ahead of the frontal boundary, with potential that a shower creates local enhancement up to 40 kts. Upper trough passage overnight and a stronger cold advection will support new iso/sct shower development, with thermal profiles supporting initial rain/snow mix that will change over to snow. MVFR to localized IFR conditions will become more likely through this period. .Outlook... Restrictions and rain/snow showers are expected Friday before VFR conditions return with crossing high pressure Saturday. Periodic restriction and precipitation chances will continue into early next week with additional trough passages. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Mar 31, 3:01 AM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 301 AM EDT Thu Mar 31 2022 OHZ059-068-069-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004- 012-021-509>514-010715- Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 301 AM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms with localized damaging wind gusts are possible Thursday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057-058-010715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey- 301 AM EDT Thu Mar 31 2022 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 31, 10:52 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1052 AM EDT Thu Mar 31 2022
PAZ029-031-WVZ004-012-021-509-311515-
Greene PA-Washington PA-Marshall WV-Marion WV-Monongalia WV-
Wetzel WV-
1052 AM EDT Thu Mar 31 2022
...STRONG SHOWERS WILL IMPACT SOUTH CENTRAL WASHINGTON... WESTERN
GREENE...NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL... MARSHALL
AND NORTHWESTERN MARION COUNTIES THROUGH 1115 AM EDT...
At 1051 AM EDT, Doppler radar was tracking strong showers along a
line extending from near Cameron to Pine Grove. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cameron, Pine Grove, Hundred, Jacksonburg, Rogersville, Aleppo,
Amity, New Freeport, Nineveh, Wileyville, Big Run, and Knob Fork.
This includes Interstate 79 in Pennsylvania between mile markers 20
and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4011 8010 3956 8040 3953 8058 3952 8075
3982 8061
TIME...MOT...LOC 1451Z 239DEG 30KT 3978 8059 3957 8065
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Mar 31, 11:06 AM EDT, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
1106 AM EDT Thu Mar 31 2022
PAZ014-021-022-029-073-075-311545-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-Washington PA-
Fayette PA-
1106 AM EDT Thu Mar 31 2022
...STRONG SHOWERS WILL IMPACT EAST CENTRAL WASHINGTON...
SOUTHEASTERN BUTLER...ALLEGHENY...WESTERN
WESTMORELAND...SOUTHWESTERN ARMSTRONG AND NORTH CENTRAL FAYETTE
COUNTIES THROUGH 1145 AM EDT...
At 1106 AM EDT, Doppler radar was tracking strong showers along a
line extending from near Mars to near East Washington. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, McMurray, McKeesport, Franklin
Park, Jeannette, and Vandergrift.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 26 and 30, and
between mile markers 42 and 56.
Pennsylvania Turnpike between mile markers 33 and 73.
Interstate 79 in Pennsylvania between mile markers 53 and 58.
Interstate 376 in Pennsylvania between mile markers 64 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4073 7952 4011 7965 4017 8017 4067 8004
TIME...MOT...LOC 1506Z 254DEG 32KT 4066 8002 4018 8014
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Mar 31, 11:48 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1148 AM EDT Thu Mar 31 2022
PAZ029-031-075-WVZ012-021-509-311615-
Greene PA-Washington PA-Fayette PA-Marion WV-Monongalia WV-Wetzel WV-
1148 AM EDT Thu Mar 31 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...
EASTERN GREENE...SOUTHWESTERN FAYETTE...NORTHWESTERN MONONGALIA...
NORTHEASTERN WETZEL AND NORTHWESTERN MARION COUNTIES THROUGH 1215 PM
EDT...
At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 9 miles north of Mannington, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesburg, Masontown, Fredericktown-Millsboro, Fairdale, Jefferson
Boro, Point Marion, Cassville, Isabella, Deemston, Bobtown,
Nemacolin, and Carmichaels.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 0 and 15.
Interstate 79 in West Virginia between mile markers 158 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3954 8040 3972 8044 4005 7998 3975 7985
TIME...MOT...LOC 1547Z 229DEG 52KT 3966 8033
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Mar 31, 11:58 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1158 AM EDT Thu Mar 31 2022
PAZ031-075-WVZ021-509-510-311645-
Greene PA-Fayette PA-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-
1158 AM EDT Thu Mar 31 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...
SOUTHWESTERN FAYETTE...NORTHERN MONONGALIA AND MARION COUNTIES
THROUGH 1245 PM EDT...
At 1158 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mannington, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morgantown, Fairmont, Westover, Mannington, Star City, Barrackville,
Point Marion, Granville, Fairview, Brookhaven, Cassville, and
Rivesville.
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 9.
Interstate 79 in Pennsylvania near mile marker 0.
Interstate 79 in West Virginia between mile markers 146 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3947 8047 3949 8048 3949 8047 3950 8047
3951 8048 3958 8049 3958 8048 3978 7991
3958 7984 3944 8031
TIME...MOT...LOC 1558Z 238DEG 39KT 3952 8037
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 11:06 AM EDT | Special Weather Statement | PBZ | Allegheny | 39 min |
| Mar 31, 11:16 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Washington, Westmoreland | 44 min |
| Mar 31, 11:39 AM EDT | Tornado Warning | PBZ | Armstrong, Clarion | 21 min |
| Mar 31, 11:48 AM EDT | Special Weather Statement | PBZ | Greene | 27 min |
| Mar 31, 11:54 AM EDT | Tornado Warning | PBZ | Armstrong, Indiana, Jefferson | 21 min |
| Mar 31, 11:57 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 48 min |
| Mar 31, 1:05 PM EDT | Special Weather Statement | PBZ | Westmoreland | 25 min |
| Mar 31, 1:09 PM EDT | Special Weather Statement | PBZ | Fayette | 21 min |
Nearby
Tornado Warnings in Pennsylvania, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.